Colorado, 2020

Damaging Winds in Colorado, June 4, 2020

June 4, 2020 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms formed off the Rockies in a line north of I-70 with a few clusters of storms to the south of I-70. As the storms crossed into Yuma County, they produced 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms formed off the Rockies in a line north of I-70 with a few clusters of storms to the south of I-70. As the storms crossed into Yuma County, they produced 60 mph wind gusts. The 60 mph wind gusts created blowing dust that reduced visibility in northern Yuma County causing a car to drive into a ditch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 12:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MDT Thu Jun 4 2020

.SHORT TERM...(This evening through Sunday)
Issued at 120 PM MDT Thu Jun 4 2020

Tonight...isolated thunderstorms will be possible through this
evening before dissipating while moving out of the area by midnight.
The leading edge of a cold front approaches the KS/NE border toward
sunrise with some low clouds possible. Low temperatures are expected
to range from the mid to upper 50s across far eastern Colorado to
the upper 50s to mid 60s east of the CO/KS border.

Friday-Friday night...some slightly "less hot" air moves in but
mainly impacts areas along and north of the interstate where high
temperatures are expected to be in the upper 80s to low 90s along
and north of the interstate. Further south high temperatures are
expected to be in the mid 90s to near 100. A few thunderstorms will
be possible across south of the interstate where a bit of mid level
moisture and limited convective inhibition resides.

Saturday-Saturday night...upper level ridging strengthens over the
area with a large trough west of the Rockies. Not much chance for
precipitation during the day given a lack of appreciable moisture
and increasing 700mb/500mb temperatures which are approaching levels
local research suggests would limit any thunderstorm activity. The
increasingly pressure gradient and 3mb to 5mb 3 hour pressure falls
support breezy to windy south winds during the day. High
temperatures are expected to reach the mid 90s to around 100. For
the overnight hours some mid level moisture moves in from the west
supporting perhaps a few showers/thunderstorms. Low temperatures are
expected to be rather mild in the low 60s to low 70s.

Sunday...the forecast area remains in between an upper level high
pressure area over eastern Missouri and low pressure over the
pacific northwest. Southerly winds may be a tad stronger compared to
Saturday. There is a narrow corridor of mid level moisture along the
CO/KS border possible which may be enough to support a few
thunderstorms despite 700mb temperatures forecast to be in the
15C to 17C range. High temperatures remain in the mid 90s to
around 100 degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu Jun 4 2020

The extended starts out with an upper-level ridge, over the
Southeast and extended north into the Great Lakes region, and an
upper-level trough/ close low digging into the western part of the
US. While on the surface, a cold front is entering the High Plains.
This pattern will produce showers and thunderstorm, mainly for the
northern part of the Tri-State area Monday night into Tuesday
morning. Highs will reach into the upper 90s on Monday before only
reaching the upper 70s behind the front on Tuesday.

For the rest of the period, surface high pressure will build into
the High Plains behind the front and produce dry conditions and
temperatures warming into the upper 80s by the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MDT Thu Jun 4 2020

For KGLD and KMCK, vfr conditions expected outside of any
convection in the 21z-02z timeframe. Winds at taf issuance light
from a west or southwest direction continuing through the rest of
the day. For tonight and Friday morning winds slowly veer to the
northwest then northeast as a cold front moves through with speeds
generally under 12kts. Isolated thunderstorms are possible at
either terminal in the 21z-02z timeframe. The primary hazards will
be strong outflow wind gusts to 70 mph and hail. Blowing dust
could impact either terminal if the strong wind gusts develop.
Coverage is rather limited and timing still a bit uncertain so no
tsra mention at this time.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Thu Jun 4 2020

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

&&

.CLIMATE...
Issued at 120 PM MDT Thu Jun 4 2020

Here are the Record High Temperatures for June 4-6

                     June 4th         June 5th        June 6th

Goodland KS          101F/1956        98F/1956        100F/1969

McCook NE            110F/1933       112F/1933        108F/1933

Burlington CO         98F/1956        98F/2018         98F/1969

Hill City KS         105F/1933       104F/1933        106F/1933

Colby KS              98F/1958        98F/1960        100F/1933

Tribune KS           103F/2013       100F/1954        101F/2011

Yuma CO               98F/1956        98F/1994         97F/1969

Yuma CO had multiple years for the record on the 5th and 6th.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
FIRE WEATHER...99
CLIMATE...JN
Hazardous weather outlook, Jun 4, 1:45 PM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Jun 4 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 PM MDT Thu Jun 4 2020 /345 PM CDT Thu Jun 4 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for severe thunderstorms across the
the Tri-State area through 9 PM MDT (10 PM CDT). The primary threats
will be damaging wind gusts to 75 mph and hail to an inch or so in
diameter. The strong and sudden wind gusts could produce some blowing
dust and significant reduced visibilities.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate any
reports of severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 4, 1:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM CDT Thu Jun 4 2020

KSZ042-042045-
Wichita KS-
331 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
345 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Leoti, moving southeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3832 10133 3835 10118 3828 10112 3827 10112
      3827 10131 3828 10131
TIME...MOT...LOC 2030Z 302DEG 13KT 3829 10127

DDT
Local storm report, Jun 4, 1:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             LYDIA                   38.28N 101.29W
06/04/2020  E0.25 INCH       WICHITA            KS   TRAINED SPOTTER

&&
Local storm report, Jun 4, 1:36 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             LYDIA                   38.28N 101.29W
06/04/2020  E0.25 INCH       WICHITA            KS   TRAINED SPOTTER

&&
Special weather statement, Jun 4, 1:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM CDT Thu Jun 4 2020

KSZ042-042115-
Wichita KS-
356 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
415 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Leoti, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia.

LAT...LON 3833 10140 3836 10116 3830 10112 3827 10112
      3826 10139
TIME...MOT...LOC 2055Z 260DEG 13KT 3830 10135

DDT
Special weather statement, Jun 4, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT Thu Jun 4 2020

COZ092-KSZ027-042215-
Cheyenne County CO-Wallace KS-
329 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 415 PM MDT...

At 329 PM MDT, thunderstorm outflow was located 11 miles southwest of
Cheyenne Wells, moving east at 15 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Cheyenne Wells, Weskan, Firstview and Arapahoe.

This includes Highway 385 between mile markers 136 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3902 10214 3900 10185 3870 10201 3870 10205
      3862 10205 3861 10285 3864 10297
TIME...MOT...LOC 2129Z 283DEG 14KT 3872 10253

Lockhart
Special weather statement, Jun 4, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT Thu Jun 4 2020

COZ091-042300-
Kit Carson County CO-
348 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
500 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Thurman, or 21 miles north of Flagler, moving southeast
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 390 and
423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3957 10315 3957 10247 3956 10242 3921 10257
      3906 10316
TIME...MOT...LOC 2147Z 304DEG 21KT 3961 10309

Lockhart

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 4, 3:00 PM MST
Where
Cheyenne County, 3.4 mi SE of Salis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.800, -102.220

A 60 mph wind gust was recorded by mesonet station FW2420.

Thunderstorm Wind, Yuma

When
June 4, 3:13 PM MST
Where
Yuma County, 11.58 mi WSW of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.861, -102.479

A trained spotter observed an estimated 60 mph wind as a thunderstorm moved over the location.

Thunderstorm Wind, Yuma

When
June 4, 3:20 PM MST
Where
Yuma County, 5.53 mi N of Yuma
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -102.718

An Emergency Manager reported a car in a ditch on State Highway 59 about 5 miles north of Yuma with zero visibility.

Thunderstorm Wind, Yuma

When
June 4, 3:23 PM MST
Where
Yuma County, 1.18 mi W of Wray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.079, -102.252

A trained spotter observed an estimated 60 mph wind gust as the line of thunderstorms moved over the location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898121, 898122, 898120, 898123.